At the end of June, I saw my doctor to get referrals and support systems underway for my mental health. I haven’t seen a professional for my mental health since April 2016, and my mood and motivation were all over the place. I know that I need additional help, so seeing my doctor to get a referral to counselling or psychiatric treatment was necessary.
So, I have the counselling scheduled! Sort of. They need to do an intake appointment, which is on July 31 (far away, I know, but it’s pretty speedy for where I live), and that isn’t even like… the start of counselling. My doctor started getting referrals processed for me to see a psychiatrist for a formal diagnosis of my situation, and gave me a prescription for a low dose of medication to help me out. It has a sedative property to it, which is partly why this specific drug was prescribed: I have awful sleep problems.
It’s been 1 week since I’ve been on the meds and… I’ll be honest, I’m not sure if they’re doing much. I’ve kept a journal to record when I finish eating for the day, when I take the pill, when I feel sleepy, and when I fall asleep. I’ve discovered that the sedation effect comes into play when I take the pill on an empty stomach, or 60 – 90 minutes after eating my last meal. I’m still not getting a balanced amount of sleep—it ranges from 5 hours to 12 hours—but it’s still only the first week.
I’ll admit, I like having the routine of taking a pill at the same time every day. That’s something I liked when I had the birth control pill. Having the routine of taking my medicine, then brushing my teeth and washing my face, helps set me up for bed rather than waiting until it’s bedtime to do those things.
My period started the second day of the medication, and with how my hormones affect me, I’m unsure what’s from the medication and what’s from hormones. I normally have a very good day when my period starts (which is really weird, I know; I’m all happy-go-lucky, then oops, menses!) and am either dissociated or lethargic during my period. I have been a bit lethargic some days—as in, I’ve been sleeping more—so it probably was a combination of the medication and hormones.
Since I’m on literally the lowest dose possible of this medication, there’s also the possibility that it’s not doing anything or I’m not feeling it. I definitely felt it the first day I took it, but it’s hard to know if it’s doing anything if I’m not also experiencing side effects.
There are a lot of side effects, as there are with… anything.
One of the less common ones is experiencing symptoms of infection, such as fever, sore throat, coughing, and I started experiencing that on the 3rd. However, my brother was sick, so I could actually be sick (again!)—in any case, it’s basically gone today.
I’m hopeful that medication will help me, though, even if this one doesn’t. I’d prefer if it did, since I wouldn’t have to switch and try new ones. But I know one of the other side effects is weight gain, and I don’t know what I’ll do if that happens to me. I’ve been trying to lose weight for 4 years. I was weighed when I saw my doctor, and I was back at my highest fucking weight again. Granted, I don’t think I’m carrying as much fat as I was 4 years ago—but I’m still unhappy with my body, and how it looks and feels. I’ve managed some workouts this first week (cardio, strength training), but it’s hard to exercise when the temperature is high. I’m susceptible to heat exhaustion and need to be careful doing any exertion in the summer.
Anyway! This first week has been… okay, I guess? It’s still really early on, and I need to be aware of patterns moreso than immediate changes. I’ve also been reading a lot of forums where people talk about their experiences on this medication, and it feels like I’m in the minority. I don’t feel like a zombie, I don’t have a lot of side effects, and my mood seems fine. But I go through periods of “fine” moods, and then experience highs and lows (AKA bipolar, which is what my doctor and I suspect)—which is why I saw my doctor. I need more balance in my life, and all the yoga, jogging, meditating, journalling, and healthy eating isn’t doing enough. There’s something wrong with my brain, and the medication is for my sick head.